NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, September 17, 2014
How to reduce insulin dosage for thin people
I have been diagnosed with diabetes 6 years back. Now I am on insulin as tablets were not effective. My dosage is increasing day by day and still it is not under control. I am taking mixtard insulin of 22 units twice a day
To give you a background, I am 36 yrs old, weighing 42 kgs (height is slightly below 5 ft).
I have been taking bitter melon juice almost everyday before breakfast and taking fenugreek seeds and leaves also almost everyday. i do have cinnamon with tea. i try not to eat outside and avoid cold drinks, food containing flour etc. my diabetes is not under control. sometimes i get low sugar also which gives a terrible feeling. i walk around 2 kms a day.
I get frequent hand and leg pain. my digestion is very bad especially after taking diabetic medications and insulin. recently one of the toe fingers have less sensation which might be due to diabetic neuropathy.
after switching back to insulin from tablets i started gaining some weight. otherwise i was around 38 kg weight for a long time.
pls let me know what can i do to reduce insulin and increase digestion and reduce body pain. also how can I take LA from food sources etc.
Most people who are diagnosed in their 30's have Type 2 diabetes, but it may be that you have a combination of Type 1 and Type 2 diabetes, where you require more insulin because your body isn't making enough and your cells are very insulin resistant. If your blood sugars are still high, it means you either need more insulin or maybe adding an insulin sensitizer like Metformin might help. Some people can have very well controlled blood sugars with very little insulin, while others need much more to do the same job. Everyone's body is different. Don't be discouraged if you need more insulin; work with your doctor to find the combination of insulin/oral meds that work for you.
You are actually considered underweight at this time (BMI 18) so your body may be wanting to gain some to get to a normal body weight. Also, since insulin helps to lower your blood sugars, it means it also helps make that sugar more usable by your body. Now instead of wasting (or urinating out) all of that excess sugar, your body is now using it, thus causing some weight gain. Some weight gain is a much better consequence than the complications that come from having prolonged high blood sugars. You may be having problems with digestion (gastroparesis) and hand/leg pain (neuropathy), which may be complications of diabetes, and you should make sure you discuss these with your doctor.
There are studies that show that cinnamon does help with blood sugar control, but the benefits of bitter melon juice and fenugreek are still uncertain. Chromium may also be beneficial, but these are no substitutes to conventional medicine at this time.
You need to make sure you are counting carbohydrate grams in foods and balancing out those carbohydrates throughout the day. It is recommended to have ~45g of carbohydrate per meal and possibly 15g per snack. For example, 1 small apple, 1 slice of bread, ½ cup potatoes, 1/3 cup rice, 1 cup milk and one small cookie all contain the same 15g of carbohydrate. At any local bookstore, you can pick up a carbohydrate/calorie/fat counting guide that will list the carbohydrate content of foods. Your blood sugar may be higher at some times of the day when you eat more carbohydrate and lower at other times when there has been little carbohydrate in your meal. Balancing the carbohydrates will also balance out your blood sugars, thus helping to eliminate your highs and lows. You may want to make an appointment with a dietitian/certified diabetes educator to help you learn more about carbohydrate counting, as I've seen it make huge differences in blood sugar control.
At this time, we would strongly recommend you see an endocrinologist/diabetologist and a certified diabetes educator/dietitian as your case requires a team approach, together with further testing, to be certain of the diagnosis and best treatment options available to you.
Connie A Gottfried, MPH, RD, LD, CDE
Case Western Reserve University